Flash Flood, Custer
- When
- July 6, 4:10 PM MST to 4:50 PM MST
- Where
- Custer County, 6 mi E of Sunbeam
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.241, -114.282 (the zone’s center; the record gives no point)
42 inches of rain fell in 20 minutes. Some mud flow observed on the Warm Springs Creek.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
0.42 inches of rain fell in 20 minutes. Some mud flow observed on the Warm Springs Creek. This was a burned over area from a fire in 2005.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 6, 1:30 PM MST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 230 PM MDT THU JUL 6 2006 .DISCUSSION...DEEP CONVECTION DEVELOPING OVER MANY AREAS OF THE CWA THIS AFTN AS MINOR WAVES IN TH SW FLOW ALOFT MOVE THRU THE AREA. MSAS LI PRODUCT SHOWING A VERY UNSTABLE CORE OVR W CEN ID... EXTENDING INTO THE CEN MTNS. THIS IS WHERE CONVECTION IS MOST LIKELY TO GET FRISKY LATER THIS AFTN...AND ALSO WHERE SPC HAS HIGHLIGHTED FOR SVR POTENTIAL. TSTMS SHOULD DIMINISH LATER THIS EVENING...ALTHO THE NAM IS SHOWING ANOTHER MINOR WAVE GENERATING PRECIP ACRS THE SRN HIGHLANDS OVERNITE. THE UPPER RIDGE BEGINS TO BUILD BACK UP OVER ID ON FRI AND CONTINUES TO DOMINATE INTO NEXT WEEK. MODEL PWAT VALUES DROP BY ABOUT 70 PERCENT BY FRI NITE. ISOLD AFTN/EVE TSTMS CAN BE EXPECTED OVER THE MTNS THRU THE END OF THE FCST PERIOD...WHICH IS LITTLE CHANGE OVER THE PREVIOUS FCST PKG. HEDGES && .AVIATION...WIDESPREAD VFR THROUGH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH GUSTY WINDS...HAIL...AND HEAVY RAIN...WILL CONTINUE TO IMPACT ALL ROUTES UNTIL AROUND 03Z. EXPECT MVFR CONDITIONS WITH THE STRONGER STORMS. CONDITIONS WILL IMPROVE AFTER 03Z BUT ISOLATED SHOWERS AND THUNDERSTORMS WILL REMAIN OVER THE AREA UNTIL 12Z FRI. WAW && .PIH WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 504 AM MDT THU JUL 6 2006 IDZ017>025-031-032-071115- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 504 AM MDT THU JUL 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT MAINLY SCATTERED THUNDERSTORMS ARE FORECAST FOR MUCH OF EASTERN IDAHO TODAY. THE BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE OVER THE CENTRAL IDAHO MOUNTAINS. DEEP MOISTURE AND MODERATE INSTABILITY WILL ALLOW STRONG THUNDERSTORMS TO DEVELOP IN THAT AREA. THE STRONGER STORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND VERY STRONG WIND GUSTS. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE OVER THE REMAINDER OF EASTERN IDAHO THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A SERIES OF DISTURBANCES ARE EXPECTED EVERY COUPLE DAYS ACROSS EASTERN IDAHO. ENOUGH INSTABILITY WILL BE PRESENT EACH DAY TO ALLOW ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP...MAINLY OVER THE HIGHER TERRAIN THROUGHOUT THE REGION. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
The Boise radar (KCBX), 177 km away, was scanning. The volume nearest the first event began at 23:10 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523138.